Alert archive / Iowa / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 137, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Jun 25, 2000, 2:21 PM CDT for Shelby County, Iowa. It was in force for 39 min. 3 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 25, 2000, 2:21 PM CDT (19:21 UTC)
- Expired
- Jun 25, 2000, 3:00 PM CDT
- In force
- 39 min
- Issued by
- NWS Omaha, NE
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Shelby County, IA
The radar
The Omaha radar (KOAX), 94 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 25, 2:30 PM CDT | Hail 2.5 | Panama, IA | Hail near baseball size did significant car and crop damage near Panama. |
| Jun 25, 2:30 PM CDT | Hail 1.5 | Harlan, IA | Reported by a cooperative observer. |
| Jun 25, 2:32 PM CDT | Hail 0.75 | Harlan, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 25, 1:30 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 7.4 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 371 J/kg
- Mixed-layer CIN
- -296 J/kg
- Mixed-layer LCL
- 1430 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KOAX 251921 SVROMA IAC165-252000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 221 PM CDT SUN JUN 25 2000 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SHELBY COUNTY IN SOUTHWEST IOWA * UNTIL 300 PM CDT * AT 214 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS ENTERING SHELBY COUNTY FROM THE WEST...LOCATED FROM 57 MILES NORTHEAST OF OMAHA TO 31 MILES NORTHEAST OF OMAHA...MOVING EAST AT 40 MPH. THESE STORMS WILL CONTAIN DAMAGING WIND AND POSSIBLY LARGE HAIL. * SEVERE THUNDERSTORMS WILL BE NEAR... DEFIANCE...HARLAN AROUND 225 PM CDT KIRKMAN AROUND 230 PM CDT IRWIN AROUND 235 PM CDT A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM CDT SUNDAY AFTERNOON FOR SOUTHWESTERN IOWA AND EASTERN NEBRASKA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 800 P2M CDT SUNDAY EVENING FOR SOUTHWESTERN IOWA AND EASTERN NEBRASKA. LAT...LON 4184 9555 4164 9562 4154 9509 4187 9517 POLLACK NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 3:20 AM CDT, 11 hours 1 minute earlier.
Area forecast discussion, Jun 25, 3:20 AM CDT, 11 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 320 AM CDT MON JUN 25 2000 MAIN FCST CONCERN DEALS WITH WRM ADVCTN/ISENTROPIC LIFT AND PSBL PCPN TUE. TEMPERATURES ABOUT THE ONLY CONCERN IN SHORT TERM. FOR TDA...CDFNT AND PCPN HAS PUSHED S OF FCST AREA WITH A FEW MID AND HIGH CLDS STILL EVIDENT ON STLT SERN ZONES. MODEL FCST SOUNDINGS AND CROSS SECTIONS INDICATED MOSTLY SUNNY CONDS MUCH OF AREA THIS AFTN...BUT WITH YDAS SIGFNT RAINFALL...INHERENT MOIST GROUND AND STANDING WATER COULD ADD ENOUGH MOISTURE TO ALLOW CU DVLPMNT...SPCLY ALNG MO RVR AND ACRS S. ETA A COMPROMISE W/850 MB TEMPS AND SUPPORT CURRENT FCST CONSIDERING CONDS FAIRLY FAVORABLE FOR MIXING TDA. WL ALSO MAKE LTL OR NO CHANGES TO TNGTS FCST AS FIRST PART OF TNGT ANYWAY SHOULD BE IDEAL FOR RADIATIONAL COOLING. WL INCLUDE FOG ERN SECTIONS BUT EXPECT SOME INCREASE IN CLDS W DUE TO WRM ADVCTN AND THIS MAY LMT FOG DVLPMNT THERE. FOR TUE...ALL 00Z MODELS BROUGHT AN INCREASE IN RH AND GENERATED PCPN ACRS FCST AREA. ETA SHOWD DECENT QG FORCING BY AFTN...PRBLY DUE TO WARM ADVCTN AS ISENTROPIC LIFT AT 310 DEG K SFC LOWERED COND PRES DEFICITS...MOST PRONOUNCED ACRS NRN ZONES WHERE IT DROPPED BLO 20 MB. MID LVL TEMPS...AT 500 MB...ALSO FALL. IF CLOUDS THICKEN QUICK ENOUGH...FWC TEMPS MAY NOT BE REACHED...AND 00Z FWC HAS COME IN A CATEGORY COOLER THAN 12Z RUN. HOWEVER...MESOETA SUGGESTS THERE COULD BE ENOUGH SUNSHINE THROUGH LATE MORNING TO ALLOW TEMPS TO RECOVER TO NEAR GUID BFR LEVELING OFF OR EVEN FALLING DUE TO CLDS/SCT PCPN...AND 06Z MESOETA KEPT PCPN THRU 21Z ACRS NRN ZONES. WL ADJ FCST TO FWC GUID N AND INTRODUCE SMALL AFTN POPS W AND N. PCPN CHCS LINGER INTO WED AND CURRENT EXTDD COVERS THIS. .OMA...NONE CHERMOK
In the hours before
Special weather statement, Jun 25, 11:27 AM CDT, 2 hours 54 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-252230- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1127 AM CDT SUN JUN 25 2000 ...SEVERE WEATHER OUTLOOK FOR EASTERN NEBRASKA AND SOUTHWEST IOWA... STORM SPOTTERS MAY BE NEED ACROSS THE AREA. IN NORTHEAST NEBRASKA SPOTTERS ARE MOST LIKELY TO BE REQUIRED THIS AFTERNOON. IN SOUTHEAST AND EAST CENTRAL NEBRASKA SPOTTERS ARE MORE LIKELY TO BE REQUIRED FROM MID AFTERNOON INTO THE EVENING. SPOTTERS IN SOUTHWEST IOWA ARE MOST LIKELY TO BE REQUIRED LATE THIS AFTERNOON AND THIS EVENING. WARMER AND MORE MOIST AIR CONTINUES TO MOVE INTO EASTERN NEBRASKA AND SOUTHWEST IOWA ON STRENGTHENING SOUTHERLY WINDS. THIS AIR BEING FORCE ALOFT BY HEAVIER AND COOLER AIR HAS CONTRIBUTED TO THE THUNDERSTORM ACTIVITY THIS MORNING WHICH WILL CONTINUE TO MOVE NORTHEAST OUT OF THE AREA. ALONG WITH THE INCREASING INSTABILITY...A COLD FRONT WILL MOVE FROM THE WESTERN HIGH PLAINS INTO EASTERN NEBRASKA FROM THE NORTHEAST THIS AFTERNOON AND ON INTO SOUTHWEST IOWA EARLY THIS EVENING. THIS FRONT IS SUPPORTED BY A MODESTLY STRONG SHORT WAVE ALOFT MOVING SOUTHEAST FROM SOUTHERN MONTANA. STORMS THAT DEVELOP THIS AFTERNOON OVER THE AREA ARE MORE LIKELY TO BECOME SEVERE WITH LARGE HAIL THE PRIMARY THREAT AND SOME THREAT OF DAMAGING WINDS. THESE THUNDERSTORMS WILL LIKELY PRODUCE LOCALLY HEAVY RAINS.~ ALTHOUGH THUNDERSTORMS COULD CONTINUE PAST MIDNIGHT OVER EXTREME SOUTHEAST NEBRASKA AND SOUTHWEST IOWA...THUNDERSTORM CHANCES SHOULD DECREASE SIGNIFICANTLY NORTH OF A LINCOLN TO OMAHA LINE AFTER 700 OR 800 PM. POWERS
Special weather statement, Jun 25, 11:36 AM CDT, 2 hours 45 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-252230- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1136 AM CDT SUN JUN 25 2000 ...CORRECTED SOME TYPOS... ...SEVERE WEATHER OUTLOOK FOR EASTERN NEBRASKA AND SOUTHWEST IOWA... STORM SPOTTERS MAY BE NEEDED ACROSS THE AREA. IN NORTHEAST NEBRASKA SPOTTERS ARE MOST LIKELY TO BE REQUIRED THIS AFTERNOON. IN SOUTHEAST AND EAST CENTRAL NEBRASKA SPOTTERS ARE MORE LIKELY TO BE REQUIRED FROM MID AFTERNOON INTO THE EVENING. SPOTTERS IN SOUTHWEST IOWA ARE MOST LIKELY TO BE REQUIRED LATE THIS AFTERNOON AND THIS EVENING. WARMER AND MORE MOIST AIR CONTINUES TO MOVE INTO EASTERN NEBRASKA AND SOUTHWEST IOWA ON STRENGTHENING SOUTHERLY WINDS. THIS AIR BEING FORCED ALOFT BY HEAVIER AND COOLER AIR HAS CONTRIBUTED TO THE THUNDERSTORM ACTIVITY THIS MORNING WHICH WILL CONTINUE TO MOVE NORTHEAST OUT OF THE AREA. ALONG WITH THE INCREASING INSTABILITY...A COLD FRONT WILL MOVE FROM THE WESTERN HIGH PLAINS INTO EASTERN NEBRASKA FROM THE NORTHEAST THIS AFTERNOON AND ON INTO SOUTHWEST IOWA EARLY THIS EVENING. THIS FRONT IS SUPPORTED BY A MODESTLY STRONG SHORT WAVE ALOFT MOVING SOUTHEAST FROM SOUTHERN MONTANA. STORMS THAT DEVELOP THIS AFTERNOON OVER THE AREA ARE MORE LIKELY TO BECOME SEVERE WITH LARGE HAIL THE PRIMARY THREAT AND SOME THREAT OF DAMAGING WINDS. THESE THUNDERSTORMS WILL LIKELY PRODUCE LOCALLY HEAVY RAINS. ALTHOUGH THUNDERSTORMS COULD CONTINUE PAST MIDNIGHT OVER EXTREME SOUTHEAST NEBRASKA AND SOUTHWEST IOWA...THUNDERSTORM CHANCES SHOULD DECREASE SIGNIFICANTLY NORTH OF A LINCOLN TO OMAHA LINE AFTER 700 OR 800 7PM. POWERS/JEK
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 11:59 AM CDT | Severe Thunderstorm Warning | OAX | Monona | 31 min |
| Jun 25, 12:33 PM CDT | Severe Thunderstorm Warning | OAX | Monona | 27 min |
| Jun 25, 2:21 PM CDT | Severe Thunderstorm Warning | OAX | Harrison | 24 min |
| Jun 25, 3:01 PM CDT | Severe Thunderstorm Warning | OAX | Pottawattamie, Shelby | 39 min |
| Jun 25, 3:31 PM CDT | Severe Thunderstorm Warning | OAX | Pottawattamie | 44 min |
| Jun 25, 4:32 PM CDT | Severe Thunderstorm Warning | OAX | Fremont | 43 min |
| Jun 25, 4:32 PM CDT | Severe Thunderstorm Warning | OAX | Mills, Montgomery, Page | 43 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.